Today I took my Lantus and Humalog as usual. Ate the same amount of food I always do. 3 hours later I came close to passing out. I was in my classroom so was trying to hide my symptoms. I started eating a giant apple, followed by cramming gummi bears in my mouth. When I could function again (15-20 min later) I tested and Bg was 73. But I know it was much lower. Only thing I noticed was my pens were low and was wondering if the Insulin could have been more concentrated. Is that possible?
Hate when that happens. The worst feeling.
The lower the insulin level in pens & vials, the less potent it is. It’s the brand-new ones that are the most potent.
Sometimes we just must be more insulin sensitive, or our pancreas sends out a little unexpected burst.
Is it possible that you injected your Lantus accidently into muscle and/or a vein? There have been reports of Lantus injected into a vein acting like a rapid insulin, and that obviously could result in situation you describe.
Maybe I hit a vein but I was lower than usual the day before too. It does make me wonder if my pancreas is putting out some insulin. I am very sensitive to insulin also. Thank you Gerri and bsc.
Thanks, John. When you told me I didn’t necessarily make any kind of mistake it made me feel better! I’m still learning about this disease and sometimes there is a sharp learning curve.
This has happened to me 3 times with Lantus. Twice when I injected into my buttocks area and once in my upper/outer thigh area.
That happens to me once in a while. You never know how your body will metabolize your food. It can change on any given day. I try to keep small juice boxes with me. When I am not at home. They will raise your BG more quickly than a apple or gummi bears. You did the right thing and you did come up to 73.
Sometimes when we’ve been in great control, the body seems to reset and and insulin sensitivity goes up a bit.
I’ve never injected Lantus into a vein but I’m pretty sure I did so with Humalog a few years ago. My blood sugar was 4.9 (88) one day before lunch. I injected my usual Humalog and it bled, but I didn’t think much of it. About 10 minutes later as I was eating I started feeling like I was low. I drank a juice box (about 25 grams), but five minutes later I felt like I was on the verge of passing out. I tested again and found I was at 1.8 (32), despite the fact I’d been fine 15 minutes ago and had since been eating my lunch and had an entire juice box! I ate pretty much all of my backup low supplies and 20 minutes later was only up to 3.0 (54), but at this point I had no more fast-acting glucose to eat so just finished my lunch and kept testing to make sure I was coming up.
Two and a half hours later, of course, I was 26.6 (479). It was as if all the insulin I injected acted immediately to lower my blood sugar (as if given by IV) and then there was nothing around to take care of the slower-acting carbs I’d eaten in my lunch. That was one of the worse lows I’ve had in recent years.
I think the juice box is a good idea. I usually don’t drink it because I spike so fast.
I’ve always been really sensitive to insulin so that’s a scary thought!